Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


will a blood transfusion last longer than procrit?
Jun 29, 2000

Hey Dr. Bob,

Here's a question for you. My doc says a blood transfusion would be better for me because it would last longer. Longer than what? Does the effect of transfusion and other treatments wear off? Any permanent treatments. Once I start treatment do I have to take it forever?

Thanks for answering our questions so promptly.

The Guys

Response from Dr. Frascino

Hey Guys,

Excellent question. I must disagree with your physician. There was a research paper written by Dr. Moore in the Journal of AIDS and Human Retrovirology in 1998 that addressed that very point. Although I'm sure this journal is on the top of your monthly periodicals somewhere between Better Homes and Gardens and GQ, just in case you didn't happen to see this particular article, I'll summarize the salient points. When blood transfusions were given, the average improvement in hemoglobin was 1g/dL and was maintained for and average of 4 weeks. However in this study when PROCRIT was used as the treatment for anemia the average improvement in hemoglobin was 1.5 g/dL. Perhaps more importantly the improvement was maintained for an average of 6 months! Transfusions should be reserved for emergency treatment of severe anemia.

As for your second question —- no, once you start therapy you do not need to continue it forever. Your response to the treatment should be closely monitored. Procrit should be used to maintain your hemoglobin values in the normal range. Often this may be accomplished with intermittent therapy.

Until next time guys, stay well

Dr. Bob


Previous
Oh baby I'm tired
Next
When to treat anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement